New Mexico, 2010

Hail in New Mexico, April 12, 2010

April 12, 2010 · NWS ABQ · 1 event in 1 county or zone

Increased moisture ahead of a short wave trough over the Great Basin streamed into central and eastern New Mexico. This helped to produce isolated showers and thunderstorms, one of which turned severe near San Patricio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Increased moisture ahead of a short wave trough over the Great Basin streamed into central and eastern New Mexico. This helped to produce isolated showers and thunderstorms, one of which turned severe near San Patricio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 12, 2:02 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 2:02 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT MON APR 12 2010

.DISCUSSION...
DRY LINE AND DRY SLOT TO BE BATTLING IT OUT OFF AND ON AND BACK
AND FORTH THROUGH AT LEAST THU. RADAR IMAGERY AS OF MID AFTN
SHOWING A PRETTY CLASSIC CONTRAST OF HIGH BASED VIRGA CONVECTION
IN MOISTURE STARVED ENVIRONMENT WEST OF CENTRAL MTN
CHAIN...SHOWING LOW REFLECTIVITIES...VS MORE ROBUST WETTING
CONVECTION FARTHER TO THE EAST WHERE MOISTURE A LITTLE MORE
AMPLE...THOUGH STILL NOT TERRIBLY IMPRESSIVE. FOCUS FOR PCPN
THIS EVENIN LIKELY TO BE EAST FROM THE TAOS AND SANTA FE COUNTIES
AREA...EVENTUALLY PERHAPS ALL THE WAY TO THE TX LINE LATER THIS
EVENING. SO HAVE KEPT HIGHEST POPS THERE THIS EVE PRETTY MUCH AS
CONSTRUCTED BY EARLIER SHIFTS WITH A FEW MINOR TWEAKS. SPS HAS
THIS GENERAL AREA AS AN AREA THAT HAS BEST CHANCE OF SEEING SOME
STRONG AND PERHAPS MARGINALLY SEVERE STORMS THIS EVENING...BUT NOT
HIGHLIGHTED AS HIGH AS A FORMAL SLIGHT RISK AREA. HAVE HAD A FEW
SMALL HAIL REPORTS THERE OF THIS WRITING. THESE SHOULD LOSE SOME
INTENSITY BY AT LEAST LATE EVE...THOUGH SOME ACTIVITY MAY WELL
CONTINUE EVEN AFTER MIDNIGHT ANYWHERE IN ROUGHLY THE E HALF OF NM.
AS TROUGH EXTENDING S FROM FAIRLY DEEP UPPER LOW CROSSES NW/N NM
TUE THE DRY SLOT MAY EXTEND FARTHER TO THE E INTO PORTIONS OF N
CENTRAL AND CENTRAL NM...RESULTING IN AT LEAST SLIGHTLY LOWER POPS
ALONG AND A VERY SHORT DISTANCE E OF MUCH OF CENTRAL MTN CHAIN.
STILL MAY HAVE A LOW RISK OF ISOLATED OR MARGINALLY SEVERE STORMS
ACROSS E CENTRAL AND NE NM TUE AFTN OR EVE...AND PERHAPS A LITTLE
LARGER ARES OF THE E WED. STILL MARGINAL ENOUGH THAT SPC NOT TOO
IMPRESSED AT THIS TIME.

43

&&

.AVIATION...
TWO WEATHER REGIMES ACROSS THE STATE.  THE DRY REGIME IS
FOUND WEST OF THE RIO GRANDE AND THE MOIST REGIME IS IN PLACE ACROSS
THE EASTERN PLAINS EXTENDING TOWARD THE CENTRAL MOUNTAIN CHAIN.
ACROSS THE EASTERN PLAINS EXPECT ISOLD/WDLY SCT TSRA WITH MVFR
CIGS/VSBYS AND WIND GUSTS TO 50KT AND SMALL HAIL. WEST OF THE
CENTRAL MOUNTAIN CHAIN...700 MB WINDS ARE INCREASING FROM THE SOUTH
AS UPPER TROUGH APPROACHES FOUR CORNERS REGION...GUSTS TO 40KT
POSSIBLE THIS AFTERNOON THROUGH TO SUNSET.  ACCORDINGLY AN AWW WAS
ISSUED FOR KABQ FROM 2 PM TO 8 PM FOR SOUTH/SOUTHWEST WIND 20 TO 30
KTS WITH GUSTS TO 40 KTS.  AN INCREASE IN MID LEVEL MOISTURE WILL
ALLOW FOR ISOLD/WDLY SCT TS THIS AFTERNOON FIRING ALONG THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN...MAINLY NORTH OF INTERSTATE 40
AND EAST OF THE RIO GRANDE VALLEY.  EXPECT A REPEAT OF LOW LEVEL
CLOUDS AND FOG TOMORROW MORNING FROM KROW TO KTCC.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
LOW LEVEL MOISTURE MAKING A RUN NORTH AND WESTWARD
UP THE PECOS RIVER VALLEY...AND COUPLED WITH INCREASING WINDS ALOFT
ASSOCIATED WITH UPPER TROUGH MOVING INTO FOUR CORNERS REGION...HAVE
RESULTED IN CRITICAL FIRE WEATHER CONDITIONS OVER MUCH OF
NORTHWESTERN NEW MEXICO...AS WELL AS PORTIONS OF THE RIO GRANDE
VALLEY IN CENTRAL NEW MEXICO...AND ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS IN THE EASTERN PLAINS TODAY.

IN THE WEST...WHERE LOW LEVEL MOISTURE IS LACKING...CONVECTION WILL
BE DRY...AND FOCUSED MAINLY ALONG AND NORTH OF INTERSTATE 40.  IN
THE EAST...POTENTIAL FOR WETTING RAINS IS HIGHER...AS DEWPOINTS HAVE
CLIMBED INTO THE LOW TO MIDDLE 50S OVER SOUTHEAST/EAST CENTRAL NEW
MEXICO...AND ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND
EVENING.

WITH THE INCREASING WINDS ALOFT...LESS THAN GOOD VENTILATION WILL
NOT BE A CONCERN. RELATIVELY WEAK SOUTHWEST WINDS ALOFT ON WEDNESDAY
AND THURSDAY WILL RESULT IN SOME AT LEAST LOCALIZED AREAS OF FAIR TO
POOR VENTILATION OVER THE NORTHWEST QUARTER OF THE FORECAST AREA.
LOW LEVEL MOISTURE WILL CONTINUE TO SLOSH BACK AND FORTH IN THE
PLAINS...WITH THE DEEPEST MOISTURE ALONG THE TEXAS BORDER. A WEAK
UPPER TROUGH LATER IN THE WORK WEEK MAY IGNITE MORE WIDESPREAD
SHOWERS AND STORMS OVER THE NORTH AND EAST FRIDAY AND FRIDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  41  59  28  71 /  20   5   0   0
DULCE...........................  33  57  25  66 /  30  10   0   5
CUBA............................  36  64  26  68 /  20  10   0   5
GALLUP..........................  31  60  21  70 /  10  10   0   0
EL MORRO........................  30  60  24  67 /  10   5   0   0
GRANTS..........................  33  65  25  70 /  10   5   0   0
QUEMADO.........................  30  64  25  69 /  10   0   0   0
GLENWOOD........................  38  72  34  77 /   0   0   0   0
CHAMA...........................  30  49  19  60 /  30  30   5   5
LOS ALAMOS......................  38  65  29  67 /  30   5   0   0
PECOS...........................  40  63  33  64 /  40  10  10  10
CERRO/QUESTA....................  38  60  22  62 /  30  20   5   5
RED RIVER.......................  33  52  25  54 /  50  30  10  20
ANGEL FIRE......................  35  59  25  60 /  60  30  10  20
TAOS............................  44  64  27  64 /  30  10   0   5
ESPANOLA........................  43  72  36  74 /  20   0   0   0
SANTA FE........................  40  67  31  68 /  30  10   0   5
SANTA FE AIRPORT................  43  68  35  71 /  30   5   0   5
ALBUQUERQUE FOOTHILLS...........  47  71  40  73 /  20   5   0   0
ALBUQUERQUE HEIGHTS.............  49  72  44  75 /  20   5   0   0
ALBUQUERQUE VALLEY..............  48  74  42  77 /  20   5   0   0
ALBUQUERQUE WEST MESA...........  48  73  41  77 /  20   0   0   0
LOS LUNAS.......................  49  76  39  78 /  20   0   0   0
RIO RANCHO......................  47  72  40  75 /  20   5   0   0
SOCORRO.........................  48  77  42  79 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  40  70  33  71 /  20   5   5   5
MORIARTY/ESTANCIA...............  43  69  35  70 /  30   5   5  10
CLINES CORNERS..................  38  66  36  68 /  40  10  10  20
GRAN QUIVIRA....................  45  70  37  70 /  30   0   5  10
CARRIZOZO.......................  53  75  44  71 /  20   0   0  10
RUIDOSO.........................  43  66  43  62 /  30  10  10  30
CAPULIN.........................  44  64  40  64 /  50  20  20  40
RATON...........................  43  69  35  68 /  50  20  10  30
LAS VEGAS.......................  42  66  34  63 /  50  20  10  20
CLAYTON.........................  49  71  47  67 /  40  30  30  40
ROY.............................  48  69  47  65 /  60  20  20  30
CONCHAS.........................  55  77  50  74 /  40  20  20  30
SANTA ROSA......................  55  76  51  73 /  30  20  20  40
TUCUMCARI.......................  56  77  51  72 /  30  30  30  30
CLOVIS..........................  54  72  53  68 /  30  30  30  40
PORTALES........................  54  73  53  69 /  30  30  40  40
FORT SUMNER.....................  55  78  53  74 /  30  20  30  30
ROSWELL.........................  55  80  54  71 /  30  20  20  40
PICACHO.........................  57  81  54  71 /  30  10  10  30
ELK.............................  51  75  50  68 /  40  10  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501-502-504>508-519-520-527>531.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101-105-106-109.

&&

43/01
Hazardous weather outlook, Apr 12, 4:26 AM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT MON APR 12 2010

NMZ501>540-131200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL AFFECT
PORTIONS OF CENTRAL AND WESTERN NEW MEXICO AS WELL AS THE NORTHEAST
HIGHLANDS AND PLAINS THIS AFTERNOON. IN ADDITION...CRITICAL FIRE
WEATHER CONDITIONS WILL DEVELOP FOR AREAS ALONG AND WEST OF THE RIO
GRANDE VALLEY THIS AFTERNOON. ISOLATED STRONG THUNDERSTORMS WILL BE
POSSIBLE OVER THE EASTERN PLAINS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH CAN BE
EXPECTED ACROSS PORTIONS OF THE RIO GRANDE VALLEY AND THE NORTHEAST
PLAINS TUESDAY. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER
THE EASTERN PLAINS TUESDAY AFTERNOON AND EVENING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 12, 2:51 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
351 PM MDT MON APR 12 2010

NMZ526-539-122215-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL MOUNTAINS-
351 PM MDT MON APR 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
415 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GLENCOE...OR ABOUT 13 MILES EAST OF
RUIDOSO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN PATRICIO...HONDO...LINCOLN
AND ARABELA. THIS INCLUDES HIGHWAYS 70 AND 380...AND STATE ROAD 246.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

LAT...LON 3330 10532 3329 10539 3330 10559 3331 10562
      3372 10537 3351 10500 3327 10531
TIME...MOT...LOC 2150Z 221DEG 22KT 3338 10539

SHY
Special weather statement, Apr 12, 3:03 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
403 PM MDT MON APR 12 2010

NMZ512-514-515-528-529-122230-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-SOUTHERN SANGRE DE CRISTOS ABOVE 9500
FEET-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
403 PM MDT MON APR 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN RIO
ARRIBA...WESTERN MORA...NORTHWESTERN SAN MIGUEL AND EXTREME SOUTHERN
TAOS COUNTIES THROUGH 430 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UPPER COLONIAS...OR ABOUT 20 MILES WEST OF
LAS VEGAS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...EL PORVENIR...SAN IGNACIO...
SAPELLO...GASCON...TIERRA MONTE...LEDOUX...ROCIADA...SOUTH
CARMEN...CANON...MONTE APLANADO...MANUELITAS...BUENA VISTA AND
GOLONDRINAS. THIS INCLUDES STATE ROAD 518 FROM SAPELLO TO LA CUEVA.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

LAT...LON 3605 10558 3589 10513 3556 10550 3564 10569
TIME...MOT...LOC 2201Z 207DEG 24KT 3568 10554

SHY
Special weather statement, Apr 12, 3:30 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 PM MDT MON APR 12 2010

NMZ526-539-122300-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL MOUNTAINS-
430 PM MDT MON APR 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY
THROUGH 500 PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUIDOSO DOWNS...OR ABOUT 6 MILES EAST OF
RUIDOSO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...GLENCOE...SAN
PATRICIO...HONDO...FORT STANTON...CAPITAN...LINCOLN...ENCINOSO AND
ARABELA. THIS INCLUDES HIGHWAY 70 AND HIGHWAY 380.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

LAT...LON 3323 10532 3330 10532 3329 10539 3329 10557
      3332 10568 3394 10549 3372 10487 3367 10487
      3323 10530
TIME...MOT...LOC 2230Z 206DEG 22KT 3339 10552

SHY

The radar

The Holloman AFB radar (KHDX), 82 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
April 12, 4:10 PM MST
Where
Lincoln County, 0.1 mi SSW of San Patricio
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.409, -105.331

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215384.